High Wind, Clay
- When
- October 26, 3:55 PM CST to October 27, 12:00 AM CST
- Where
- Clay forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
A strong area of surface low pressure over central Minnesota on Tuesday morning (26th) continued to deepen and move north during the day. This ended up being a record low pressure event and also created an intense pressure gradient across eastern North Dakota and portions of northwest and west central Minnesota.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong area of surface low pressure over central Minnesota on Tuesday morning (26th) continued to deepen and move north during the day. This ended up being a record low pressure event and also created an intense pressure gradient across eastern North Dakota and portions of northwest and west central Minnesota. Wind speeds across many reporting sites had sustained speeds of 40 mph or wind gusts over 58 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 26, 1:35 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT TUE OCT 26 2010
.SHORT TERM...
RECORD BREAKING LOW PRESSURE CYCLONE CONTINUES TO DEEPEN...WITH A
958MB LOW NEAR EVELETH MN THIS AFTERNOON. DEFORMATION RAIN BAND
CONTINUES TO DEVELOP...WITH A TIGHT THERMAL GRADIENT FROM NE TO
SW. IT IS CURRENTLY IN THE MID 50S NEAR HCO...WITH MID 30S
ADVECTING INTO THE DVL BASIN AND SOUTHERN FORECAST AREA. MODEL ARE
IN GOOD AGREEMENT...WITH THE NAM THE COLDEST MODEL...AND PREFER
THE SLIGHTLY WARMER GFS THAT IS VERIFYING LOW LEVEL THERMAL FIELDS BETTER.
FOR TONIGHT...LOW WILL CONTINUE TO SLOWLY DEEPEN AND BOTTOM OUT
AROUND 955MB JUST EAST OF BDE. EXPECT MODERATE RAIN TO CONTINUE
NEAR THE LOW...WITH RAIN CHANGING TO SNOW IN THE DEVILS LAKE BASIN
TO AROUND FARGO TO PKD AND POINTS SOUTH. THE CHANGE OVER WILL TAKE
SOME TIME FROM GFK AND POINTS NORTH. WINDS WILL REACH INTO HIGH
WIND WARNING CRITERIA FOR THE GFK AREA TO THE NORTH...SO WILL
ISSUE HIGH WIND WARNING HERE. WITH SNOW EXPECTED NEAR FARGO TO
WADENA COUNTY...WILL ISSUE A WINTER STORM WARNING HERE...WITH
BLIZZARD LIKE CONDITIONS POSSIBLE BY THE WED MORNING RUSH HOUR.
WE WILL KEEP THE BLIZZARD WARNING FOR THE DEVILS LAKE BASIN...WITH
BLIZZARD CONDITIONS EXPECTED WHEN SNOW COMBINES WITH STRONG WINDS
GUSTING TO NEAR 60 MPH AT TIMES.
FOR WED...THE COLUMN SHOULD COOL SUFFICIENTLY FOR ALL AREAS TO BE
SNOW AROUND OR SHORTLY AFTER 12Z WED. THEREFORE...WILL CONTINUE
WITH WINTER WEATHER HEADLINES AND TRANSITION HIGH WIND WARNING FOR
GFK AREA TO A WINTER STORM WARNING. SNOW TOTALS WILL VARY
GREATLY...WITH 6 INCHES OR MORE POSSIBLE FROM DVL TO NEAR FARGO TO
FFM...AND LIGHTER AMOUNTS TO THE NORTH. THERE MAY ONLY BE AN INCH
OR 2 NEAR GFK AND LITTLE ACCUMULATION AROUND BDE WHERE WARM AIR
WILL HANG ON THE LONGEST. WINDS WILL LINK UP TO NEAR 850 MB WITH
60-65KT TO MIX BY AFTERNOON...SO EXPECT EXTREMELY WINDY
CONDITIONS...WHEN COMBINED WITH FALLING SNOW TO PRODUCE NEAR
BLIZZARD CONDITIONS ALONG AND WEST OF THE VALLEY.
ON WED NIGHT...STORM SHOULD SLOWLY WIND DOWN AND PULL AWAY FROM
THE REGION. HAVE ENDED ALL HEADLINES AT 00Z THU...BUT WE MAY HAVE
TO EXTEND SOME SORT OF ADVISORY INTO WED EVENING...AND WILL
ADDRESS THIS ISSUE LATER.
FOR THU/FRI...EXPECT A FEW DRY AND COOL DAYS WITH HIGH PRESSURE
MOVING INTO THE AREA...AND SLIDING TO THE EAST ON FRIDAY.
.LONG TERM [FRIDAY NIGHT - MONDAY]...
THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM...GENERALLY
INDICATING DRY AND MILD WEATHER WITH HIGH TEMPERATURES NEAR THE
NORMAL MID TO UPPER 40S.
&&
.HYDROLOGY...
MORNING PRECIPITATION REPORTS COMING INTO THE GRAND FORKS NWS
OFFICE INDICATED A GOOD ONE INCH RAINFALL OVER MOST OF THE AREA.
SLIGHTLY LOWER AMOUNTS TO THE WEST OF DEVILS LAKE AND A BIT HIGHER
AMOUNTS IN THE NORTHERN RED RIVER VALLEY. EXPECT TO AT LEAST DOUBLE
THOSE AMOUNTS IN THE NEXT 24 HOURS IN A LOT OF AREAS SO RUNOFF WILL
START TO AFFECT SOME AREA RIVERS. QUESTION IS HOW FAST ANY RUNOFF
WILL OCCUR WITH SOME COLD MORNING LOWS OVER THE NEXT COUPLE OF DAYS.
DAYTIME HIGHS WILL BE WARM ENOUGH BUT THE RUNOFF SHOULD SLOW DOWN AT
NIGHT AS TEMPS FALL BELOW FREEZING. CURRENT MODELS PUSH HALLOCK AND
DILWORTH OVER FLOOD STAGE AND A FEW MORE RIVER POINTS TO ACTION
STAGE.
&&
.AVIATION...
A VERY STRONG OCTOBER STORM SYSTEM WILL CONTINUE TO AFFECT THE
NORTHERN PLAINS THROUGH THE TAF FORECAST PERIOD AND BEYOND. MUCH OF
THE DEVILS LAKE REGION...RED RIVER VALLEY...SOUTHEASTERN NORTH
DAKOTA...AND WEST CENTRAL MINNESOTA WILL EXPERIENCE VERY GUSTY WINDS
WITH GUSTS APPROACHING 60 MPH AT TIMES. THE WINDS ACROSS NORTHERN
MINNESOTA...INCLUDING BJI...WILL NOT BE AS STRONG DUE TO ITS
PROXIMITY TO THE LOW PRESSURE CENTER. THE COMBINATION OF THE
WIDESPREAD RAIN AND THE GUSTY WINDS WILL CONTINUE TO OCCASIONALLY
REDUCE VIS TO MVFR. LIFR/MFVR CEILINGS ARE EXPECTED THROUGH THE TAF
FORECAST PERIOD. THE SYSTEM IS USHERING COLDER AIR INTO EASTERN
NORTH DAKOTA...THE SOUTHERN VALLEY...AND WEST CENTRAL
MINNESOTA...AND RAIN WILL BEGIN TO CHANGE OVER TO SNOW LATE THIS
AFTERNOON AND EVENING. WARM AIR...HOWEVER...WILL LIKELY HANG AROUND
ACROSS NORTHERN MINNESOTA THROUGH MUCH OF TONIGHT...SO THE CHANGE
OVER TO SNOW MAY NOT OCCUR UNTIL TOMORROW MORNING. THE COMBINATION
OF THE SNOW AND WINDS WILL RESULT IN BLOWING SNOW AND GREATLY
REDUCED VISIBILITY...ESPECIALLY AT DVL WHERE BLIZZARD CONDITIONS ARE
EXPECTED THROUGH AT LEAST WEDNESDAY MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ030.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR NDZ029-030-038-039-049-052-053.
HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR NDZ029-038-039-
049-052-053.
HIGH WIND WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR NDZ006-007-
014-015-024-026-028-054.
BLIZZARD WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ006-007-014-015-
024-026-028-054.
HIGH WIND WARNING UNTIL 7 AM CDT WEDNESDAY FOR NDZ008-016-027.
WINTER STORM WARNING FROM 7 AM TO 7 PM CDT WEDNESDAY FOR NDZ008-
016-027.
MN...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ002-027-028-
032.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR MNZ002-003-027>032-040.
HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ003-029>031-
040.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
WEDNESDAY FOR MNZ016-017-022>024.
HIGH WIND WARNING UNTIL 7 AM CDT WEDNESDAY FOR MNZ001.
WINTER STORM WARNING FROM 7 AM TO 7 PM CDT WEDNESDAY FOR MNZ001-
004-007.
WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR
MNZ005-008-013>015.
WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT WEDNESDAY FOR
MNZ004-005-007-008-013>015.
RIVER FLOOD WARNING FOR HALLOCK AND DILWORTH.
&&
DK/GROCHOCINSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 659 AM CDT TUE OCT 26 2010 MNZ003-029>031-040-NDZ029-038-039-049-052-053-271200- CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-STEELE-BARNES- CASS-RANSOM-SARGENT-RICHLAND- 659 AM CDT TUE OCT 26 2010 ...HIGH WIND WARNING IN EFFECT FOR THIS AFTERNOON THROUGH TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT .VERY STRONG WEST TO NORTHWEST WINDS WILL DEVELOP TODAY AS A DEEP AREA OF LOW PRESSURE OVER SOUTHERN MINNESOTA LIFTS NORTH. WIND SPEEDS FROM 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE. AREAS OF RAIN WILL ALSO CONTINUE INTO TONIGHT. ADDITIONAL RAIN AMOUNTS FROM A HALF TO AN INCH ARE POSSIBLE. THE RAIN MAY BECOME MIXED WITH OR CHANGE OVER TO SNOW LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AREAS OF SNOW WILL CONTINUE WEDNESDAY ALONG WITH STRONG WINDS. VISIBILITY MAY BECOME RESTRICTED IN ANY HEAVIER SNOW BANDS...ESPECIALLY DURING THE MORNING COMMUTE. SNOW WILL GRADUALLY TAPER OFF BY EVENING. .SPOTTER INFORMATION STATEMENT... RAIN AND SNOWFALL REPORTS ARE WELCOME. MNZ001-002-004-005-007-008-013>015-022-027-028-NDZ008-016-027-030- 271200- WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-EAST BECKER- PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-TRAILL- 659 AM CDT TUE OCT 26 2010 ...A VARIETY OF INCLEMENT WEATHER TO AFFECT THE REGION INTO WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF RAIN WILL CONTINUE ACROSS THE REGION TODAY. ALSO STRONG WEST TO NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT. LATER TONIGHT THE RAIN MAY BECOME MIXED WITH OR CHANGE OVER TO SNOW. SOME SNOW ACCUMULATIONS ARE POSSIBLE BY MORNING. ANY HEAVIER SNOW BANDS WILL COMBINE WITH THE WIND TO REDUCE VISIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANY LINGERING RAIN SHOULD CHANGE OVER TO ALL SNOW BY WEDNESDAY MORNING AND CONTINUE DURING THE DAY. SNOW ACCUMULATIONS ARE AGAIN POSSIBLE ALONG WITH REDUCED VISIBILITY WITH ANY HEAVIER SNOW BANDS AND STRONG WIND. STRONG WESTERLY WINDS WILL CONTINUE. THE LIGHT SNOW AND WIND SHOULD GRADUALLY DIMINISH DURING THE EVENING. .SPOTTER INFORMATION STATEMENT... RAIN AND SNOW REPORTS ARE WELCOME. MNZ006-009-016-017-023-024-032-271200- LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- SOUTH CLEARWATER-HUBBARD-WADENA- 659 AM CDT TUE OCT 26 2010 ...RAIN TO CONTINUE ACROSS THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. ADDITIONAL RAIN ACCUMULATIONS OF AN INCH OR GREATER ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN WILL BECOME MIXED WITH OR CHANGE OVER TO ALL SNOW DURING THE DAY WEDNESDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT ANTICIPATED. GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE DURING THE DAY. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS ARE WELCOME. NDZ006-007-014-015-024-026-028-054-271200- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS- WESTERN WALSH COUNTY- 659 AM CDT TUE OCT 26 2010 ...A BLIZZARD WARNING IN EFFECT FROM LATE AFTERNOON INTO WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CONTINUE TODAY BECOMING MIXED WITH THEN CHANGING OVER TO ALL SNOW BY EVENING. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED WITH 4 TO 6 INCHES POSSIBLE BY MORNING. IN ADDITION WEST TO NORTHWEST WINDS WILL INCREASE DURING THE DAY WITH GUSTS UP TO 50 MPH POSSIBLE. WHEN COMBINED WITH HEAVIER SNOW BANDS LATE THIS AFTERNOON AND TONIGHT BLIZZARD CONDITIONS WILL OCCUR. FALLING TEMPERATURES AND SNOW WILL ALSO CAUSE HAZARDOUS TRAVEL WITH SNOW COVERED AND SLICK ROADWAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW AND STRONG WINDS WILL CONTINUE INTO WEDNESDAY WITH ADDITIONAL ACCUMULATIONS EXPECTED. REDUCED VISIBILITY ALONG WITH SLICK AND SNOW COVERED ROADWAYS WILL MAKE FOR A DANGEROUS COMMUTE WEDNESDAY MORNING. SNOW AND WIND WILL GRADUALLY DIMINISH LATER IN THE DAY. .SPOTTER INFORMATION STATEMENT... RAIN AND SNOWFALL REPORTS ARE WELCOME.
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 263839, 263847, 263842, 263843, 263844, 263845, 263848, 263849, 263851, 263877, 263873, 263874.